NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Lopid Medication Dangers
I am currently stationed in Iraq and recently had an EKG completed due to heart palpitations. I was told that the EKG showed Premature Atrial Contractions and that I had a heart murmur. Since the standard of care is somewhat different out here, I was not referred to a Cardiologist at a different base. Are PACs something to be overly concerned about?
Also, it was found that my cholesterol was 241 and my triglycerides were >500 (this is as specific as the values could be). There were no elevations related to the liver or pancrease. The PA at my base wants to put me on 600 mg BID of Lopid. How safe is this medication? In my limited research, it seems that there could be some renal complications. If true, this concerns me as my right kidney never fully developed and my left does most of the work (right kidney still handles 20%). Obviously, I don`t want to do any damage to my left kidney. Thanks.
PAC's by themselves are nothing to be too concerned about. With the murmur, I would recommend discussing the possibility of getting an echocardiogram to evaluate your heart valves and rule out a congenital heart problem.
The triglycerides > 500 will need both lifestyle modification and drug therapy. Nonpharmacologic interventions such as weight loss in obese patients, aerobic exercise, avoidance of concentrated sugars and medications that raise serum triglyceride levels, and strict glycemic control in diabetics should be the first-line of therapy. Alcohol abuse must be avoided as it can cause large increases in triglyceride levels in patients with mixed or familial hypertriglyceridemia and can precipitate pancreatitis in such patients. The class of drugs called the 'fibrates' is the best fro treating specifically high triglycerides. Lopid and Tricor all have some effect on the kidneys, but should be safe if your Creatinine is not over 2.0. Your renal function should also be monitored with blood work while on the drug. Hope this helps.
Karen Kutoloski, DO
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University